Maybe you’re feeling like you overdid it a bit. That can be a scary feeling.
The most important thing to know is—no one has ever died from ingesting too much cannabis. It’s never happened. Ever.
Unlike opioid receptors, cannabinoid receptors are negligibly located in areas controlling cardiovascular and respiratory functions, meaning breathing and heartrate are not depressed by cannabis.
But even though you won’t die from taking too much, it’s possible to have a really unpleasant experience. Just after recreational cannabis was legalized in Colorado, voluntary hospitalizations went up 70% and emergency room visits increased by 19%. This number dropped significantly as public education about cannabis increased.
You might have heard the term “greening out.” Or, maybe you’ve heard medical professionals reporting “THC poisoning/toxicity” or “cannabis overdose”. All of those terms mean an episode of symptoms from taking too much THC.
Greening out is not a cool feeling. It’s best to do what you can to avoid it altogether. It can lead to dizziness, anxiety, turning pale or clammy, agitation, a rapid heart rate, hallucinations, trembling and the feeling of shortness of breath.
The best thing you can do is to be kind to yourself—take it easy, know your limits. Go low and slow. Take a bit, give yourself time to assess how you feel and then go from there. Greening out is much more common with edibles, concentrates and if a person is given cannabis without their knowledge (which…don’t ever do that, that’s super uncool).
Here’s what you can do to help someone having a bad time:
- Remind them that everything they’re feeling is normal and because of the cannabis and that they are safe. Channel your inner yogi and remind them this too, shall pass!
- Be there with them – be available and sit with them, or give them space and check in on them
- Find a safe space for them – somewhere, quiet, soft and comfortable is best
- Keep them hydrated – help and remind them to have sips of water
- Don’t let them have any more substances (cannabis, alcohol, other drugs)
- Seek medical attention – if things are not improving or getting worse, or they are vomiting uncontrollably, it’s best to get them to a hospital where they can get treatment and professional monitoring
If you do ever find yourself headed into a bad place because you’ve had too much, don’t panic. You can certainly go to the emergency room. However, the effects should wear off within a few hours.
*these are opinions and do not represent medical advice or recommendations. If you feel in need of urgent or emergent physical or mental assistance, dial 911 or head to your nearest emergency room. The best way to deal with a “green out” is to avoid it altogether, always take things low and slow.